Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 162, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 7, 2003, 2:58 PM MDT for Weld County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2003, 2:58 PM MDT (20:58 UTC)
- Expired
- Aug 7, 2003, 4:00 PM MDT
- In force
- 62 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 41 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -437 J/kg
- Mixed-layer LCL
- 2298 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 072058 SVRBOU COC123-072200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 257 PM MDT THU AUG 7 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO * UNTIL 400 PM MDT * AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES EAST OF ROCKPORT...OR ABOUT 19 MILES SOUTHEAST OF CHEYENNE...MOVING EAST AT 25 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...CARR... GROVER...HEREFORD...KEOTA...NATURAL FORT REST AREA AND ROCKPORT. LARGE HAIL UP TO ONE INCH IN DIAMETER IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. STRONG WINDS ARE POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4072 10493 4067 10406 4099 10406 4100 10493 $$ RJK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:50 PM MDT, 8 minutes earlier.
Area forecast discussion, Aug 7, 2:50 PM MDT, 8 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT THU AUG 7 2003
SHORT TERM DISCUSSION...TNGT/FRI...MDLS MAINTAIN UPR RDG OVR CNTRL
RCKYS WITH GUD SHT WV ROTATING ACRS AREA OVRNGT AND INTO ERLY FRI.
IN ADDITION PLUME OF MONSOONAL MSTR ENTRAINED IN UPR RDG ALSO SPRDS
ACRS AREA TNGT AND FRI. ALL OF THIS WILL TEND TO MOISTEN THE AMS AT
MID AND HI LVLS AND WITH CONTD LO LVL MSTR OVR PLAINS WILL KEEP THE
AMS UNSTBL. WILL INCRS PCPN TO SCT AND KEEP PCPN GOING ALL NGT AND
THRU FRI. GUD CAPES TNGT AND AGN ON FRI...BUT THRT OF SVR SHUD BE
MINIMAL. HVY RAIN MAY BE A BIGGER PROBLEM FM SLO MOVG STRMS DUE TO
LIGHT STEERING WNDS ALF. WITH MORE CLDNS AND PCPN OVRNGT MIN TEMPS
WILL BE WRMR THAN USUAL AND MAX TEMPS FRI WILL BE COOLER. GNLY FVR
THE LUK OF MESOETA TEMP GDNC. GARD...WFO BOULDER
LONG TERM DISCUSSION: ALL MODELS CONT SHOWING THE STRONG AND
PERSISTENT UPR RIDGE OVR THE SWRN U.S. STAYING IN PLACE THROUGH THE
FCST PD. HOWEVER...THE LONGER THE RIDGE STAYS IN PLACE...THE MORE
MSTR WILL GET TRAPPED UNDERNEATH IT...AND CHANCES FOR PCPN WL
INCREASE. FOR FRI EVENING AND AGAIN SAT...MODEL SNDGS SHOW
PRECIPITABLE WATER VALUES CLIMBING OVER AN INCH ON THE PLAINS. TEMPS
ARND 400 AND 500 MB ON FRI REMAIN ABT WHERE THEY HAVE BEEN THE PAST
FEW DAYS...BUT THEN DROP A COUPLE DEGS ON SAT. SPECIFIC HUMIDITY
VALUES WL BE BETWEEN 6 AND 8 G/KG. DAYTIME HEATING WL DESTABILIZE
THE AMS AND ALLOW AFTN AND EVENING SHOWERS AND TO DVLP. ITS
DIFFICULT TO FOCUS ON ANY OTHER DETAILS THROUGH THE REST OF THE FCST
PD. UNTIL THE ERN PAC TROF BREAKS DOWN THE SWRN U.S. UPR
RIDGE...THE MSTR WL REMAIN TRAPPED UNDER THE RIDGE AND RECYCLE EACH
DAY WITH AFTN AND EVENING SHOWERS. SLOW MOVING STORMS WL BE A
PROBLEM EACH DAY.
TEMPS ARE FCST TO WARM A FEW DEGREES OVR THE WEEKEND AFT TMRWS
COOLING...SO TEMPS IN THE LOW 90S WL BE PSBL AGN ON THE PLAINS.
KDRBY
.DEN...NONE.Hazardous weather outlook, Aug 7, 11:00 AM MDT, 3 hours 58 minutes before
COZ030>051-081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT THU AUG 07 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS AND SPREAD OVER THE URBAN CORRIDOR AND NORTHEASTERN PLAINS DURING THIS AFTERNOON AND EVENING. ONE OR TWO OF THESE STORMS MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. DUE TO WEAK WINDS ALOFT THE SLOW MOVING STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL. THE SHOWERS AND THUNDERSTORMS MAY PERSIST THROUGH THE NIGHT AT A FEW LOCATIONS. AN UPPER RIDGE OF HIGH PRESSURE WILL REMAIN ENTRENCHED OVER THE CENTRAL ROCKY MOUNTAINS. AN ENTRAINED PLUME OF MONSOONAL MOISTURE ALONG WITH A WEAK UPPER LEVEL DISTURBANCE WILL SPREAD MOISTURE AND INSTABILITY ACROSS THE FORECAST AREA THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING EACH AFTERNOON AND EVENING THROUGH THE MIDDLE OF NEXT WEEK. LIGHT WINDS ALOFT ASSOCIATED WITH A PERSISTENT UPPER LEVEL RIDGE OVER THE REGION WILL CAUSE SHOWERS WHICH DEVELOP TO BE SLOW MOVING AND CAPABLE OF PRODUCING LOCALLY HEAVY RAINS. THE THREAT OF LARGE HAIL OR DAMAGING WINDS FROM THUNDERSTORMS WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. GARD/DANKERS
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 2:34 PM MDT | Flash Flood Warning | BOU | Douglas | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.